Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 65, NWS Jackson, MS

May 11, 2019Newton County, Scott County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 11, 2019, 5:30 PM CDT for Newton County, Scott County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2019, 5:30 PM CDT (22:30 UTC)
Expired
May 11, 2019, 8:30 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Newton County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 60 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 5:35 PM CDTFLASH FLOODSebastopol, MSFLASH FLOODING IN SEBASTOPOL. REPORT AND PICTURES RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

990 
WGUS54 KJAN 112230
FFWJAN
MSC101-123-120130-
/O.NEW.KJAN.FF.W.0065.190511T2230Z-190512T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
530 PM CDT Sat May 11 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Western Newton County in east central Mississippi...
  Scott County in central Mississippi...

* Until 830 PM CDT.

* At 529 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen on top of already saturated soils. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Forest, Morton, Newton, Prospect, Harperville, Lawrence, Decatur,
  Homewood, Stratton, Pulaski, Steele, Hillsboro, Conehatta, Lake and
  Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3235 8908 3222 8944 3222 8973 3238 8973
      3258 8938 3257 8908

$$

AW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 11, 4:33 PM CDT, 57 minutes earlier.

Area forecast discussion, May 11, 4:33 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
433 PM CDT Sat May 11 2019

.DISCUSSION...
Tonight through Monday night:  Heavy rainfall leading to the
continuation of ongoing flooding and additional new flooding is
expected to continue across much of east and southern Mississippi
this afternoon and evening. Local radars showed thunderstorms with
locally heavy rainfall generally along and southeast of the
Natchez Trace. Although an isolated strong to severe storm will
remain possible into early evening this potential has lowered this
afternoon. Southwest flow aloft will continue tonight before
becoming more zonal Sunday. Surface analysis still had a stalled
cold front near a line from Natchez north to Grenada. A cooler and
drier airmass will continue through Sunday over our western most
zones while a warm moist airmass continues along and east of the
front. Subtle shortwaves within the southwest flow aloft will lead
to additional convective development later tonight and Sunday
morning til the flow aloft becomes more zonal and helps shift the
cold front east of Mississippi by Sunday evening. Thus, rain
chances will end from the west Sunday with dry weather expected
Sunday night. Monday will be dry as a surface high builds into
the region from the northwest and our flow aloft becomes
northeasterly. With the exception of our northwest, temperatures
are expected to remain warmer than normal through Sunday but with
a much drier air over the region Sunday night, morning lows Monday
will be back into the 50s at most locations which is cooler than
normal. Models still maintain a closed low over western Texas
Monday that may provide some high clouds across our region but
temperatures Monday will be close to normal. Cooler than normal
temperatures and dry conditions are expected again Monday night.
/22/

Tuesday through Friday: Moving into mid week, the old mid level
cold core low over TX will shear out to the east Tuesday with
ridging increasing from the west, thereafter. Another front will
drop into the region from the north Thursday night/Friday, but not
looking for much precipitation as available moisture will be
extremely limited. Of more interest each day from mid to late week
will be the potential to overachieve on maximum temperatures. The
dry boundary layer and warmth just above it will combine with the
higher sun angle to provide efficient warming each afternoon with
maximum readings predominantly in the mid 80s./GG/

&&

.AVIATION...
18Z TAF discussion:
A mix of VFR and MVFR conds were being observed across the area
this afternoon as the convection has become more confined to the
se half of MS. Additional showers and thunderstorms will increase
in coverage from the SW tonight into Sunday morning ahead of a
weak cold front that wl bring and end to the rain by sunday
evening. MVFR cigs are expected to develop this evening and
gradually lower to IFR after 06Z. Conditions will be slow to
improve Sunday but improvement from west to east is expected. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  78  58  79 /  79  50   7   4
Meridian      66  79  57  78 /  70  84  10   5
Vicksburg     65  77  58  80 /  75  38   6   3
Hattiesburg   67  83  60  82 /  70  91  10   5
Natchez       65  79  59  80 /  83  37   6   4
Greenville    63  74  57  77 /  51  31   7   3
Greenwood     63  74  56  77 /  54  36   7   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Sunday afternoon for MSZ018-019-
     025>066-072>074.

LA...Flash Flood Watch through Sunday afternoon for LAZ007>009-015-
     016-023>026.

AR...Flash Flood Watch through Sunday afternoon for ARZ074-075.

&&

22/GG
Hazardous weather outlook, May 11, 1:38 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
138 PM CDT Sat May 11 2019

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-026-034-035-040-
041-121845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-
Washington-Humphreys-Issaquena-Sharkey-
138 PM CDT Sat May 11 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Elevated
TIMING...The rest of this afternoon through tonight

Isolated severe thunderstorms are possible this afternoon into
early evening. Some thunderstorms could produce damaging wind
gusts up to 60 mph and quarter size hail. A tornado cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding are likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ024>026-MSZ027>030-032-033-036>038-042>044-047>049-053-054-059-
060-121845-
Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-Clay-
Choctaw-Oktibbeha-Holmes-Attala-Winston-Yazoo-Madison MS-Leake-
Warren-Hinds-Rankin-Claiborne-Copiah-Jefferson-Adams-
138 PM CDT Sat May 11 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Elevated
TIMING...The rest of this afternoon through tonight

Severe thunderstorms are possible this afternoon into early
evening. Some thunderstorms could produce damaging wind gusts up
to 60 mph and quarter size hail. A tornado or two is also
possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding are likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through Sunday.

MSZ031-039-045-046-050>052-055>058-066-121845-
Lowndes-Noxubee-Neshoba-Kemper-Scott-Newton-Lauderdale-Simpson-
Smith-Jasper-Clarke-Jones-
138 PM CDT Sat May 11 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
southeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Elevated
TIMING...This afternoon through Sunday

Severe thunderstorms are possible this afternoon into early
evening. Some thunderstorms could produce damaging wind gusts up
to 60 mph and quarter size hail. A tornado or two is also
possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding are likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through Sunday.

MSZ061>065-072>074-121845-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Marion-
Lamar-Forrest-
138 PM CDT Sat May 11 2019

This hazardous weather outlook is for portions of and south
central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Significant
TIMING...The rest of this afternoon through tonight

Severe thunderstorms are possible this afternoon into early
evening. Some thunderstorms could produce damaging wind gusts up
to 60 mph and quarter size hail. A tornado or two is also
possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Widespread flash flooding is likely and significant flooding is
possible. Many roads could be flooded or closed and some
structural flooding and water rescues are likely.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The threat for flooding will continue tonight into Sunday. In
addition, there will be a marginal risk for a few severe storms
containing damaging wind gusts, hail and perhaps a tornado over
southeast portions.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through Sunday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, May 11, 4:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
442 PM CDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     2 ESE HOT COFFEE        31.73N 89.43W
05/11/2019                   COVINGTON          MS   EMERGENCY MNGR

            LARGE TREE DOWN AROUND 2760 HIGHWAY 532,
            BLOCKING ONE LANE OF TRAFFIC.

&&

DC
Local storm report, May 11, 4:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     1 SE HOT COFFEE         31.73N 89.45W
05/11/2019                   COVINGTON          MS   EMERGENCY MNGR

            TREE DOWN NEAR 700 HWY 37, BLOCKING ONE LANE
            OF TRAFFIC.

&&

DC
Special weather statement, May 11, 4:54 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
454 PM CDT Sat May 11 2019

MSZ048-049-112245-
Hinds MS-Rankin MS-
454 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES UNTIL 545 PM CDT...

At 453 PM CDT, Meteorologists were tracking a strong thunderstorm
over Byram, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Richland and Monterey around 505 PM CDT.
  Pearl around 515 PM CDT.
  Brandon and Flowood around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3205 9023 3216 9039 3240 9020 3240 8996
      3224 8990 3205 8991
TIME...MOT...LOC 2153Z 223DEG 26KT 3217 9022

AW
Local storm report, May 11, 5:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
513 PM CDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     5 SSE ELLISVILLE        31.54N 89.17W
05/11/2019                   JONES              MS   EMERGENCY MNGR

            TREE DOWN ACROSS THE ROAD AT 599 THREE MILE
            STRETCH ROAD. LIKELY SUB-SEVERE WIND GUST.

&&

DC
Local storm report, May 11, 5:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     1 WSW SUMMERLAND        31.79N 89.38W
05/11/2019                   JONES              MS   EMERGENCY MNGR

            TREE DOWN ACROSS THE ROAD AT 614 GAMBRELL
            LOOP.

&&

DC
Local storm report, May 11, 5:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     1 N SHARON              31.80N 89.10W
05/11/2019                   JONES              MS   EMERGENCY MNGR

            TREE DOWN ACROSS HIGHWAY 537. LIKELY
            SUB-SEVERE WIND GUST.

&&

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:45 AM CDTSpecial Weather StatementJANLamar45 min
May 11, 2:10 AM CDTFlash Flood WarningJANForrest, Lamar, Marion3 hr
May 11, 3:33 AM CDTSpecial Weather StatementJANForrest42 min
May 11, 9:26 AM CDTRiver Flood WarningJANForrest47 hr
May 11, 9:31 AM CDTFlash Flood WarningJANForrest, Lamar2 hr
May 11, 10:23 AM CDTSpecial Weather StatementJANBolivar52 min
May 11, 12:00 PM CDTFlash Flood WarningJANForrest, Lamar, Marion3 hr
May 11, 12:26 PM CDTSpecial Weather StatementJANScott49 min
May 11, 12:35 PM CDTSpecial Weather StatementJANSimpson40 min
May 11, 1:02 PM CDTSpecial Weather StatementJANCovington58 min
May 11, 1:38 PM CDTSpecial Weather StatementJANJefferson Davis52 min
May 11, 2:03 PM CDTSevere Thunderstorm WarningJANCovington, Jones57 min
May 11, 2:29 PM CDTFlash Flood WarningJANForrest, Lamar, Marion10 hr
May 11, 2:47 PM CDTSpecial Weather StatementJANSimpson28 min
May 11, 2:49 PM CDTSpecial Weather StatementJANJefferson Davis26 min
May 11, 2:51 PM CDTSpecial Weather StatementJANLauderdale24 min
May 11, 3:09 PM CDTFlash Flood WarningJANLauderdale9 hr
May 11, 3:19 PM CDTSpecial Weather StatementJANLawrence26 min
May 11, 3:21 PM CDTFlash Flood WarningJANCovington, Jasper, Jefferson Davis, Jones, Simpson, Smith6 hr
May 11, 3:36 PM CDTSpecial Weather StatementJANSimpson39 min
May 11, 3:50 PM CDTSpecial Weather StatementJANLauderdale, Newton55 min
May 11, 4:16 PM CDTSpecial Weather StatementJANCopiah29 min
May 11, 4:27 PM CDTFlash Flood WarningJANRankin, Simpson, Smith3 hr
May 11, 4:54 PM CDTSpecial Weather StatementJANRankin51 min
May 11, 5:38 PM CDTFlash Flood WarningJANNoxubee3 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.